Statistics from Altmetric.com
We report the first case of rhabdomyolysis following the use of an electronic muscular stimulator for fitness. A 26 year old male student was referred to us in April 2002 suspected of having hepatitis because of severe asthenia and raised levels of transaminases. Over the preceding three months, laboratory tests showed persistent elevation of alanine transaminase and aspartate transaminase activities, reaching values of 125 U/l (normal range 10–60) and 58 U/l (normal range 10–40) respectively. Routine tests, including red blood cell count, haemoglobin concentration, white blood cell count, platelet count, alkaline phosphatase, bilirubin, creatinine, blood urea nitrogen, glucose, and serum protein electrophoresis, were all normal. All the causative agents of hepatitis (hepatitis A, B, C, E, and G viruses, cytomegalovirus, Epstein-Barr virus, HIV, autoantibodies) were negative. α1 Antitrypsin, caeruloplasmin, copper, iron, and liver ultrasound were also normal.
A further investigation revealed that the patient used an electronic stimulator (Ab Tronic Tm) to exercise the muscles. This is one of many fitness devices that use electronic stimulation to contract and release muscles.
A further laboratory test showed creatine kinase activity of 2917 mU/ml (normal range 22–269), creatine kinase-myoglobin 86 mU/ml (normal range 46–190), lactate dehydrogenase 602 mU/ml (normal range 266–500), aspartate transaminase 58 mU/ml (normal value 40), alanine transaminase 54 mU/ml (normal value 40), and γ-glutamyl transpeptidase 46 mU/ml (normal value 64). Electrocardiography and echocardiography results were normal.
These data ruled out hepatitis, and a diagnosis of rhabdomyolysis was made. Fortunately kidney function was not impaired, and only hydration therapy was performed. When the use of the stimulator was stopped, the enzymes gradually returned to normal levels and the patient had recovered fully within one month.
The literature contains several cases of exertional rhabdomyolysis, a potentially dangerous condition that cause the release of intracellular contents from skeletal muscles in concentrations that may lead to renal and other systemic complications.1–3 The concern of the general public for body fitness has led to widespread frequenting of fitness centres and the use of widely advertised electronic devices, which can be readily purchased and used at home. Our patient was not a bodybuilder and did not take anabolic-androgenic steroids. He just used the electronic muscular stimulator at home. To our knowledge, this is the first report of rhabdomyolysis caused by an electronic stimulator. The purpose of this report is to assist clinicians in recognising this condition and to warn people against careless use of these devices.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.